Alert archive / Idaho / Tornado Warnings in 2013

Tornado Warning 1, NWS Pocatello, ID

June 12, 2013Bonneville County, Idaho

NWS Pocatello, ID issued this tornado warning at Jun 12, 2013, 3:15 PM MDT for Bonneville County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2013, 3:15 PM MDT (21:15 UTC)
Expired
Jun 12, 2013, 4:00 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 128 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WFUS55 KPIH 122115
TORPIH
IDC019-122200-
/O.NEW.KPIH.TO.W.0001.130612T2115Z-130612T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
315 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF PALISADES...

* UNTIL 400 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PALISADES...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL EASTERN BONNEVILLE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4316 11122 4332 11141 4354 11112 4352 11109
      4353 11107 4349 11103 4331 11104
TIME...MOT...LOC 2115Z 218DEG 36KT 4339 11115

$$
2 follow-up statements
666 
WWUS55 KPIH 122128
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
328 PM MDT WED JUN 12 2013

IDC019-122200-
/O.CON.KPIH.TO.W.0001.000000T0000Z-130612T2200Z/
BONNEVILLE ID-
328 PM MDT WED JUN 12 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR EAST
CENTRAL BONNEVILLE COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES NORTHEAST OF
IRWIN...OR 10 MILES SOUTH OF VICTOR...MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4316 11122 4332 11141 4354 11112 4352 11109
      4353 11107 4349 11103 4331 11104
TIME...MOT...LOC 2128Z 218DEG 36KT 4349 11104

$$
244 
WWUS55 KPIH 122136
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
336 PM MDT WED JUN 12 2013

IDC019-122145-
/O.CAN.KPIH.TO.W.0001.000000T0000Z-130612T2200Z/
BONNEVILLE ID-
336 PM MDT WED JUN 12 2013

...THE TORNADO WARNING FOR EAST CENTRAL BONNEVILLE COUNTY IS
CANCELLED...

AT 335 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT 
OF THE AREA. THEREFORE THE TORNADO WARNING IS CANCELLED. A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4316 11122 4332 11141 4354 11112 4352 11109
      4353 11107 4349 11103 4331 11104
TIME...MOT...LOC 2135Z 218DEG 36KT 4355 11098

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:00 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT WED JUN 12 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

A COLD FRONT IS MOVING THROUGH THE AREA THIS AFTERNOON. A FEW
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT.
LARGE HAIL SEEMS TO BE THE MAIN THREAT WITH THESE STORMS. WIND
GUSTS WITH THE STORMS ARE HOLDING UNDER 40MPH SO FAR. SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST TONIGHT THROUGH THURSDAY AS
AN UPPER LOW MOVES THROUGH CENTRAL IDAHO. EXPECT COOLER TEMPS ON
THURSDAY WITH BELOW NORMAL TEMPS LIKELY FOR FRIDAY. SNOW LEVELS
WILL FALL TO AROUND 8000 FEET AND HIGHER ELEVATIONS IN THE CENTRAL
MOUNTAINS COULD SEE AROUND AN INCH OF SNOW AS THE UPPER LOW MOVES
THROUGH ON THURSDAY NIGHT. FRIDAY LOOKS RELATIVELY DRY AS THE
UPPER LOW PULLS AWAY FROM THE AREA. A LAKE WIND ADVISORY IS
POSSIBLE ON THURSDAY FOR THE AMERICAN FALLS RESERVOIR WITH WINDS
AROUND 20 MPH LIKELY.

VALLE

.LONG TERM...TURDAY THROUGH WEDNESDAY.
UPPER RIDGE MOVES EAST SATURDAY WITH SOUTHWEST FLOW ALOFT RETURNING
TO SOUTHEAST IDAHO.   SHOULD SEE A WARMING TREND WITH TEMPERATURES
ABOVE SEASONAL NORMALS BY SUNDAY.   EXPECT PREDOMINATELY DRY WEATHER
THROUGH THE PERIOD WITH THE NEXT PACIFIC TROF PUSHING EAST BY MID
WEEK.   EXPECT TEMPERATURES TO COOL OFF WITH THIS SYSTEM WEDNESDAY.
OVERALL KEPT MOST ISOLATED SHOWER ACTIVITY IN CENTRAL MOUNTAINS NEXT
WEEK.
GK

&&

.AVIATION...EXTENSIVE MOISTURE PUSHING INTO REGION ON SOUTHWEST FLOW
ALOFT WITH SURFACE FRONTAL BOUNDARY SPLITTING SOUTHEAST IDAHO.
CONVECTIVE ACTIVITY PRETTY WIDESPREAD AND HAVE PREDOMINANT SHOWERS
IN TAFS WITH VICINITY THUNDERSTORMS THROUGH 02 TO 03Z THIS EVENING.
SHOULD REMAIN VFR EVEN IN SHOWERS.  EXPECT MUCH LESS COVERAGE
THURSDAY BUT WILL HAVE WINDY CONDITIONS BEHIND COLD FRONT WITH 20 TO
30 KNOT SUSTAINED WINDS EXPECTED THURSDAY AT IDA AND PIH WITH 15 TO
25 AT BYI.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 12, 3:33 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
333 AM MDT WED JUN 12 2013

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
333 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING IN THE UPPER SNAKE HIGHLANDS...THE UPPER
SNAKE RIVER PLAIN...PART OF THE CARIBOU HIGHLANDS...AND PART OF
THE LOST RIVER AND PAHSIMEROI REGION. THUNDERSTORM OUTFLOW WIND
GUSTING UP TO 60 MPH IS POSSIBLE...ALONG WITH LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE ACROSS NEARLY THE ENTIRE REGION...BUT
OTHER AREAS ARE NOT EXPECTED TO SEE THUNDERSTORMS AS INTENSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND FRIDAY AFTERNOON AND
EVENING...BUT AT A MUCH DIMINISHED SEVERITY COMPARED TO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Local storm report, Jun 12, 1:56 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
156 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 NE AMERICAN FALLS     42.82N 112.81W
06/12/2013  E0.25 INCH       POWER              ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Jun 12, 2:07 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
207 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CHUBBUCK                42.92N 112.46W
06/12/2013  E1.00 INCH       BANNOCK            ID   PUBLIC

            VIA PHOTO OFF OF FACEBOOK

&&

PANGEL
Local storm report, Jun 12, 2:11 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
211 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             POCATELLO               42.88N 112.47W
06/12/2013  E0.25 INCH       BANNOCK            ID   PUBLIC

            ON EAST BENCH AT FAIRGROUNDS -- HEAVY RAIN

&&

PANGEL
Special weather statement, Jun 12, 2:15 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT WED JUN 12 2013

IDZ020-021-023-122115-
BINGHAM ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
215 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF POCATELLO..MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   POCATELLO...
   FORT HALL CITY...
   CHUBBUCK...
   FORT HALL EAGLE LODGE AND  FORT HALL PUTNAM LODGE...
   BLACKFOOT... FORT HALL YANDELL MOUNTAIN AND  MORELAND...
   FORT HALL LINCOLN CREEK LODGE AND  ROSE...
   GOSHEN...

LAT...LON 4348 11235 4320 11179 4281 11249 4291 11268
TIME...MOT...LOC 2015Z 216DEG 32KT 4294 11251

GK
Local storm report, Jun 12, 2:23 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
223 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             CHUBBUCK                42.92N 112.46W
06/12/2013  E1.00 INCH       BANNOCK            ID   NWS EMPLOYEE

&&

PANGEL
Local storm report, Jun 12, 2:57 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
257 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             POCATELLO               42.88N 112.47W
06/12/2013  E1.00 INCH       BANNOCK            ID   PUBLIC

            AT THE CORNER OF POCATELLO CREEK AND AMAMEDA.

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:25 PM MDTSpecial Weather StatementPIHPower35 min
Jun 12, 12:31 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Cassia, Power44 min
Jun 12, 1:08 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou, Power37 min
Jun 12, 1:32 PM MDTSpecial Weather StatementPIHPower43 min
Jun 12, 1:40 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou50 min
Jun 12, 2:15 PM MDTSpecial Weather StatementPIHBingham60 min
Jun 12, 2:27 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou48 min
Jun 12, 2:41 PM MDTSevere Thunderstorm WarningPIHBonneville49 min
Jun 12, 3:22 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville38 min

Nearby

Tornado Warnings in Idaho, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.